Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 233, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Oct 6, 2016, 6:43 PM CDT for Bourbon County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 6, 2016, 6:43 PM CDT (23:43 UTC)
- Expired
- Oct 6, 2016, 7:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Bourbon County, KS
The radar
The Pleasant Hill radar (KEAX), 107 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 6, 6:45 PM CDT | HAIL 0.75 | Mapleton, KS | DIME SIZE HAIL IN MAPLETON |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1009 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.8
The text
As transmitted.
915
WUUS53 KSGF 062343
SVRSGF
KSC011-070030-
/O.NEW.KSGF.SV.W.0233.161006T2343Z-161007T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
643 PM CDT THU OCT 6 2016
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BOURBON COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 730 PM CDT
* AT 643 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR UNIONTOWN...
OR 15 MILES NORTHWEST OF FORT SCOTT...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BRONSON... UNIONTOWN...
FULTON... REDFIELD...
MAPLETON... XENIA...
HARDING... HAMMOND...
DEVON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3804 9508 3804 9462 3797 9461 3794 9462
3776 9508
TIME...MOT...LOC 2343Z 249DEG 19KT 3794 9495
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
LINDENBERG2 follow-up statements
007
WWUS53 KSGF 070011
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
711 PM CDT THU OCT 6 2016
KSC011-070030-
/O.CON.KSGF.SV.W.0233.000000T0000Z-161007T0030Z/
BOURBON KS-
711 PM CDT THU OCT 6 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN BOURBON COUNTY...
AT 710 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FULTON...OR 10
MILES NORTHWEST OF FORT SCOTT...MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
FULTON... REDFIELD...
MAPLETON... HARDING...
HAMMOND... DEVON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SPRINGFIELD.
&&
LAT...LON 3804 9495 3804 9462 3797 9461 3794 9462
3782 9493
TIME...MOT...LOC 0010Z 244DEG 19KT 3796 9482
HAIL...1.00IN
WIND...60MPH
$$
LINDENBERG303
WWUS53 KSGF 070027
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
727 PM CDT THU OCT 6 2016
KSC011-070037-
/O.EXP.KSGF.SV.W.0233.000000T0000Z-161007T0030Z/
BOURBON KS-
727 PM CDT THU OCT 6 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOURBON COUNTY
WILL EXPIRE AT 730 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3804 9495 3804 9462 3797 9461 3794 9462
3782 9493
TIME...MOT...LOC 0027Z 249DEG 19KT 3796 9483
$$
LINDENBERGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 6:41 PM CDT, 2 minutes earlier.
Area forecast discussion, Oct 6, 6:41 PM CDT, 2 minutes before
Area Forecast Discussion National Weather Service Springfield MO 641 PM CDT Thu Oct 6 2016 ...Update to Aviation for 00Z TAFS... .SHORT TERM...(This evening through Friday) Issued at 252 PM CDT Thu Oct 6 2016 Morning showers and storms have mostly dissipated as the LLJ began to decay this morning and early afternoon. Additional development is occuring down in the vicinity of Table Rock Lake on the edge of the cold pool from earlier convection. Additional showers and storms have already started developing across central KS/OK. CAMs is showing this activity developing into a complex of storms with east/northeast progression. Timing and a contaminated airmass from earlier convection will generally limit the overall severe potential, however, a strong storm or two may be possible west of I49 with gusty winds being the primary threat. Flooding may become a concern over southeast Kansas and southwest Missouri overnight as additional heavy rainfall is expected with the next round of storms overnight. The surface frontal boundary and parent short wave is projected to move through the region Friday morning/afternoon. Any precipitation should come to an end quickly. Breezy, cooler, and drier conditions are expected behind the frontal boundary. .LONG TERM...(Friday Night through Thursday) Issued at 252 PM CDT Thu Oct 6 2016 The long term starts with a ridge building across Texas expanding eastward into the Gulf of Mexico through the weekend. A zonal pattern sets up over us through the weekend. Dry and mild conditions are expected through early next week. A subtle wave is projected to move into the region on Monday. With little return flow and poor moisture quality, think this period will be dry with perhaps an increase in cloud cover. If enough moisture can come together we may see an isolated shower or two, however, left mention of this out for now. Zonal flow returns through the remainder of the long term with a warming trend expected by the end of next week as a ridge begins to build into the region. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 640 PM CDT Thu Oct 6 2016 For the KSGF, KJLN, and KBBG TAFS: A cold front is currently pushing east across central Kansas early this evening. Storms are developing along the cold front across central Kansas and also ahead of the front across east central Kansas. The storms ahead of the front across east central Kansas will continue to lift northeast this evening and not affect the TAF sites. The cold front will spread east into the area later this evening into the overnight hours. A line of storms will push into far southwestern Missouri later this evening, with showers and storms expected to linger behind the front/leading line of storms for several hours tonight. The storms will generally weaken as they spread east and could totally dissipate before reaching the KSGF and KBBG sites. The storms are expected to impact the KJLN site later this evening into tonight. Winds will switch from the southeast to northwest behind the front overnight. MVFR and possibility IFR ceilings will be possible behind the front early Friday morning. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Frye LONG TERM...Frye AVIATION...Wise
Hazardous weather outlook, Oct 6, 6:00 PM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 600 PM CDT THU OCT 6 2016 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-072300- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 600 PM CDT THU OCT 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. ELEVATED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. DISCUSSION... SUPERCELL THUNDERSTORMS HAVE DEVELOPED ACROSS KANSAS THIS AFTERNOON AND WILL CLIP PORTIONS OF EAST CENTRAL KANSAS AND FAR WEST CENTRAL MISSOURI...GENERALLY NORTHWEST OF A LINE FROM PORTERVILLE KANSAS TO FORT SCOTT KANSAS TO NEVADA MISSOURI BETWEEN 6 AND 8 PM THIS EVENING. HAIL TO THE SIZE OF GOLF BALLS AND 70 MPH WINDS WILL BE THE MAIN RISK WITH THESE STORMS. THERE WILL ALSO BE A RISK FOR A TORNADO WITH THIS STORM. THESE STORMS WILL WEAKEN AND LIFT TO THE NORTHEAST AND ONLY AFFECT THE FAR NORTHWESTERN PORTIONS OF THE OUTLOOK AREA. ADDITIONAL STORMS ARE CURRENTLY DEVELOPING ALONG A COLD FRONT ACROSS CENTRAL KANSAS EARLY THIS EVENING. THESE STORMS WILL TRACK EAST INTO THE AREA LATER THIS EVENING INTO THE OVERNIGHT HOURS. A LINE OR LINE SEGMENTS WILL OCCUR WITH THIS ACTIVITY WITH DAMAGING STRAIGHT LINE WINDS THE MAIN RISK. HAIL TO THE SIZE OF QUARTERS WILL ALSO BE POSSIBLE WITH A FEW OF THE STRONGEST STORMS. STORMS WILL HAVE FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL. STORMS WILL WEAKEN OVERNIGHT AS THEY APPROACH THE HIGHWAY 65 CORRIDOR. LOCALIZED AREAS NORTHWEST OF I-44 MAY SEE AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL WHICH MAY LEAD TO THE RISK FOR FLOODING OF MAINLY DRAINAGE AREAS AND LOW WATER CROSSINGS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED THIS WEEKEND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS EVENING ACROSS EAST CENTRAL KANSAS AND FAR WEST CENTRAL MISSOURI. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) WISE
In the hours before
Local storm report, Oct 6, 12:45 PM CDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1245 PM CDT THU OCT 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM FLASH FLOOD 3 NW COLUMBUS 37.20N 94.88W
10/06/2016 CHEROKEE KS EMERGENCY MNGR
1/4 MILE SECTION OF NORTHWEST 30TH STREET HAD 1 FOOT OF
WATER FLOWING OVER THE ROAD
&&
RABERDINGSpecial weather statement, Oct 6, 3:05 PM CDT, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
305 PM CDT THU OCT 6 2016
MOZ095-103-104-062030-
CHRISTIAN MO-TANEY MO-STONE MO-
305 PM CDT THU OCT 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHRISTIAN...
NORTHWESTERN TANEY AND SOUTHEASTERN STONE COUNTIES UNTIL 330 PM
CDT...
AT 304 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
INDIAN POINT...OR NEAR KIMBERLING CITY...MOVING NORTHEAST AT 15 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BRANSON... TABLE ROCK STATE PARK...
TABLE ROCK LAKE... LAKE TANEYCOMO...
HOLLISTER... SILVER DOLLAR CITY...
KIMBERLING CITY... MERRIAM WOODS...
REEDS SPRING... ROCKAWAY BEACH...
BULL CREEK... INDIAN POINT...
BRANSON WEST... TABLE ROCK...
SPOKANE... CHESTNUTRIDGE...
WALNUT SHADE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR TABLE ROCK LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3659 9327 3660 9345 3685 9334 3687 9314
3679 9306
TIME...MOT...LOC 2004Z 217DEG 13KT 3665 9335
HATCHThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 8:34 PM CDT | River Flood Watch | SGF | Bourbon | 3 days |
| Oct 6, 8:38 AM CDT | Flash Flood Warning | SGF | Cherokee, Crawford | 6 hr |
| Oct 6, 9:29 AM CDT | River Flood Warning | SGF | Bourbon | 59 hr |
| Oct 6, 2:20 PM CDT | Areal Flood Warning | SGF | Cherokee, Crawford | 21 hr |
| Oct 6, 6:13 PM CDT | Tornado Warning | SGF | Bourbon | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.